Medicine Mix-Ups are Up: Check your Kid`s Chart
Healthcare errors in treating children seem to be more prevalent than previously thought. And drug-related events, otherwise known medicine mix-ups top the list.
A previous post presented results of a study conducted in French hospitals. Recent studies show that such errors happen often in US hospitals as well. Here are some statistics to ponder upon:
? For every 100 hospitalized children, 11 drug-related errors occur.
? Medicine mix-ups happen to 7.3% of hospitalized children, about 540,000 children a year.
? More than 1 error per child can occur.
? Less than 4% of these cases are reported.
Scary, huh! And even celebrity children are not spared. Remember the Quaid twins and the heparin mix-up?
Healthcare errors occur because healthcare providers are only humans who are most of the time overworked and sleep-deprived. These errors are especially high among children due to the fact that children can`t ask questions and complain. It`s up to us adults to look out for them.
In a recent paper published in the journal Pediatrics, certain ?triggers? found on children`s charts that can alert doctors on possible mistakes that their staff might have made. We, as parents, though not medically trained, can also try to look for pointers for possible mix-ups and overdoses. Some suggestions are:
? Check your kid`s chart regularly.
? Ask the caregiver what medication is he/she administering and what is it for.
? Be vigilant of allergic reactions after a medicine is given. The most common symptoms are difficulty in breathing, skin rashes and low blood pressure.
? Keep your eyes open for antidotes used for drug overdoses. Naloxone is an antidote for overdose of morphine-like painkiller. Vitamin K is prescribed as an antidote for blood thinner overdose. If you see some of these drugs written on your kid`s chart, immediately inquire about the reason for their use.
? Check on orders for new blood tests. As parents, we should ask what the purpose of these tests. There are blood tests, for example, which are done to detect overdoses of drugs such as insulin and heparin.
Our aim is to prevent medical mix-ups and errors and detect them early enough if they do occur. We don`t want to be nuisances to health professionals taking care of our children. We should therefore do our best to be polite and friendly to healthcare staff, and ask questions without making accusations. Though they may commit errors and make mistakes, they still have our children`s best interest at heart.
Takata GS et al. Development, Testing, and Findings of a Pediatric-Focused Trigger Tool to Identify Medication-Related Harm in US Children’s Hospitals. PEDIATRICS Vol. 121 No. 4 April 2008, pp. e927-e935.